I cant cope with his mood swings

Carers only

Looking after a loved one with cancer? This is a safe and supportive place to share your worries and emotions without worrying about upsetting members living with cancer

I cant cope with his mood swings

No. of entries: 11 | Posted on 03 Aug 2013 04:00
  • Hi,

    Is it normal for someone on chemotherapy (Capox regime) to have such severe mood swings. My husband is so bad tempered and so depressed -  I just don't know what to do. He wont talk to anyone. I appreciate the gout the chemo. gives him on top of the other side effects must be so hard to cope with, but some of his temper is purely aimed at me - I cant do or say anything right most of the time.

    He hates where we live and is now blaming the area and the house for the cause of his cancer, He says that the stress of living here plus other really strange things that just don't seem quite normal to me are the reasons he is ill.

    Would his GP talk to me or would he quote data protection at me. I really feel I need some help.

    Carol O'Connor

  • I posted with very similar problems - mood swings- recently. My husband was impossible to be around and it would have been almost funny if it wasn't so upsetting. He was just being totally unreasonable. Fortunately it seems to have got a lot better even though he is still on chemo and feeling pretty rubbish most of the time. I did get very upset a couple of times which I think made him realise what he was doing but it is the cancer that's really to blame. I think it would be a good idea to talk to his doctor. He won't discuss his treatment or anything which has been discussed between them with you but he will listen to your concerns Im sure and will have this in mind when your husband next visits him, you could also ask your Macmillan nurse to mention it to his consultant which is what I did so that everyone was aware without me having to bring it up in front of him, If you share the same doctor it will be helpful for him/her to know what's going on with both of you and if not you could always talk to your own doctor about how this is affecting you. Most of all remember it isn't really you that is the target, even though it feels like it. I do sympathise and empathise with you and wish you a peaceful weekend if possible. You are not alone in this horrible situation. Best wishes
    YC
  • I think it would be really sensible to talk to someone Carol.  I don't know if your GP would talk to you unless your husband was there or had given written permission for you to discuss him but do you have a macmillan nurse or a district nurse visiting or who you could contact? They may be a good starting place.

    You could also mention it to his oncologist.  My husband has been on that regime and it didn't cause mood swings but the drugs effect people differently. Is he on any other medication that could be contributing? Steroids?

    It could just simply be that he is in a lot of pain from the gout etc. but if that is the case it needs addressing too.  A lot of cancer patients also get depressed and if it is this it also needs addressing. Maybe it is a combination of factors.

    It is so difficult when you are spending your time caring for someone and they just take everything out on you. They are ill and we try to bite our lip and absorb the pain rather than retaliate but it can help if you just let your husband know how he is hurting you and making you feel, keep it brief but clear, you are suffering too and don't deserve to be the brunt of his temper.

    Or just walk away, go out for a walk or to see a friend for a short while.

    Having cancer in your lives is the pits, some days more than others!

    Hugs 

    Hiloa x

                      Please click here for more information

                       Click here for downloadable Macmillan booklets


  • Same here, the frustrations they feel are directed against us. i have days where all i need to do is breath audibly and boom the fight starts. i guess it is the cancer and they cant help themselves. folks in here have been brilliant when it all gets to me sometimes writing down how i am feeling helps a little to get it all into perspective

    some of my posts re the same subject have been howlers

    Yvonne is spot on and thats what intend to do next consultation

    stay strong

    kat 

    Heartbroken doesnt come close

  • Hi Carol,

    I'm sorry your husband's giving you such a hard time especially when your own health isn't brilliant either, but I do suspect it's the effects of the chemo, or the steroids he may be taking as well, that's causing his mood swings.

    It's quite "normal" to feel depressed and angry at the world when you're going through the kind of gruelling treatment he's having. When "the world" is just you and him, he will take it out on you because you're nearest and there's no-one else. Yet he will probably be as nice as pie to a visitor, or to anyone who isn't you! I doubt if it's really anything to do with where you live, or the house - he just needs to blame something. When you've got cancer and you don't know why, the immediate reaction is to ask "Why me" and to look for a rational explanation. Unfortunately, there's nothing rational about cancer - one in three people get it these days, soon it will be one in two, and we're still no nearer to an answer except for obvious risk factors like smoking. Yet 50% of smokers don't get lung cancer, while even non-smokers do! I was in hospital with a 74 year-old nun who'd never smoked in her virtuous life, but she still got it.

    I can truthfully say I was an absolute cow to my partner when I was first taking steroids (dexamethasone) during chemo. In fact I reduced him to tears and he threatened to leave me unless I stopped being so nasty. When I told the chemo sister at my first review, she immediately said it was the steroids, and reduced my dose. She said too that some people can become violent and even psychotic as a result of taking them, so I do think you need to ensure that if he's on them, the dose gets reduced.

    A word with your own GP might be useful - is he your husband's too? Also, you could try talking things over with a Macmillan nurse here, they're good listeners and very experienced. The number's under this post and at the top right of each page, it's free, and available Mon. -Fri., 9am - 8pm.

    Don't forget you can come back here any time and someone will be here for you. Have a rant and let it all out, no-one will judge you. It's dreadfully hard being a carer and people will understand. You won't feel alone, I guarantee.

    Love & hugs,

    Twirly xxx

     

  • Thank you all so much - I truly feel at times like I'm going mad. I feel guilty that I want to loose my temper at him but cant just keep ignoring the hurtful things he keeps saying and his very strange behaviour.

    He's only on steroids for the first three day when his regime starts - he has the infusion via a canula at the hospital then takes tablets for three weeks then gets a free week. He cant have a line in because of severe blood clotting - they did try but it had to be removed. They did warn that the side effects would be more severe with the tablets.

    Things are just ridiculous - his gout is really bad and he cant get a shoe on only flip flops - thankfully with the weather we've had that's not looked too odd. He has tried a few things including colchicine but when that didn't work they prescribed predisolone, which he wont take. The reason he wont take it is because I was put on it when first diagnosed and had a really bad time, but I was on 75 mg per day not 15 mg over three days like they want him to try. He's just so bloody minded and awkward - but he's not normally like this.

    I will talk to the ward sister on Wednesday when he has his next infusion and ask her to advise me and ask her to have a chat with him or ask the doctor too. I will also as you advise speak to a McMillan nurse.

    Carol O'Connor

  • Hi Carole it's not him, it will be to chemo and or the steroids. Last year when my husband was having his chemo he turned from a lovely kind man, to a nasty piece of work, and even tried to push me down the stairs. It was terrible, but after the chemo he went back to normal. It's awful at the time, and you can't understand why they are like that. When he's being awkward just go into another room or out for a walk. I didn't at the time realise it was the chemo and used to argue with him it wasn't a good time. Take care Ally x
  • Hello, only just seen your post, definitely the medication and not him, my husband has also been a similar thing and the the combined steroids with chemo had horrendous physical and mental side effects for him , developing a psychosis due to the steroids. He's on the smallest dose possible now, every other day to try and reduce the side effect whist giving him some benefit such as appetite, but even then he recognises the feeling of paranoia on the day he takes it! This for a man who has never shown even the smallest bit of a mental health problem before this dreadful disease and all the different medication came along. My hubby also has gout, but this is kept well under control with allopurinol, prescribed by GP, it works prevents vile apparently and keeps it at bay but can still be taken in acute flare ups, worth asking about? Izzy us

    Izzyus

Page 1 of 2 12Next 5 >